Wyoming, 2014

High Wind in Wyoming, January 6 to 7, 2014

January 6 to 7, 2014 · NWS CYS · 10 events in 3 counties and zones

A tight surface pressure gradient combined with strong winds aloft produced gap winds with gusts to 65 mph across the central and south Laramie Range and north Snowy Range foothills.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient combined with strong winds aloft produced gap winds with gusts to 65 mph across the central and south Laramie Range and north Snowy Range foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 5, 11:09 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 5, 11:09 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 PM MST SUN JAN 5 2014

.UPDATE...
ISSUED AT 941 PM MST SUN JAN 5 2014

VERY INTERESTING WATCHING TEMPERATURES BOUNCE AROUND THIS EVENING.
ACTUAL AIR TEMPERATURES IN LARAMIE AND CHEYENNE HAVE WARMED 5 TO
10 DEGREES AFTER BOTTOMING OUT AROUND 7 PM MST. CHEYENNE IS
CURRENTLY 2 ABOVE AFTER HITTING 10 BELOW ZERO. ELSEWHERE
TEMPERATURES CONTINUE TO DROP...SUCH AS AROUND RAWLINS WHERE THE
TEMPERATURES HIT -15 LAST HOUR AND INTO THE NEBRASKA PANHANDLE
WHERE TEMPERATURES ARE MOSTLY -5 TO -10 DEGREES. WIND CHILLS OVER
MOST OF THE FORECAST AREA ARE IN THE -20 TO -35 RANGE. THIS WILL
GENERALLY BE THE CASE THROUGH THE NIGHT. WIND CHILLS PROBABLY WILL
NOT HIT WARNING CRITERIA ANYMORE TONIGHT FOR LOCATIONS JUST LEE OF
THE LARAMIE RANGE DUE TO DOWN SLOPING WARMER AIR TEMPERATURES...BUT
20 MPH SUSTAINED WINDS WILL KEEP THOSE WIND CHILLS RIGHT AROUND
-20...SO FOR NOW WILL KEEP THE WARNING GOING.

UPDATE ISSUED AT 649 PM MST SUN JAN 5 2014

SKIES HAVE CLEAR OUT EARLY THIS EVENING WHICH HAVE LET
TEMPERATURES DROP FASTER AND FURTHER THAN ORIGINALLY EXPECTED.
PLACES ALONG AND EAST OF THE LARAMIE RANGE SHOULD BE APPROACHING
THEIR COLDEST TEMPERATURES OF THE NIGHT BEFORE STARTING TO RISE AS
WARM ADVECTION AND WESTERLY DOWNSLOPE WINDS KICK IN.
UNFORTUNATELY...WITH THE SLOWLY WARMING TEMPERATURES WILL COME
SLIGHTLY STRONGER WINDS WHICH WILL KEEP WIND CHILL VALUES RUNNING
NEAR MINUS 30. THEREFORE EXPANDED THE WIND CHILD WARNING TO MOST
OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. ALREADY
SEEING -25 TO -30 WIND CHILLS IN THE EXPANDED WARNING
AREA...PROBABLY WONT GO MUCH LOWER BUT CLOSE ENOUGH FOR A WARNING.
WITHIN THE ORIGINAL WARNING AREA...ALREADY SEEING WIND CHILLS -30
TO -40. FORECAST GRIDS HAVE BEEN UPDATED AND OTHER PRODUCTS WILL
BE UPDATED SHORTLY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 240 PM MST SUN JAN 5 2014

LIGHT SNOW/FLURRIES TAPERING OFF THIS AFTERNOON WITH CLEARING
SKIES PROGRESSING SOUTH ACROSS THE CWA. A VERY COLD NIGHT SETTING
UP WITH BREEZES CREATING BITTERLY COLD WIND CHILLS IN SOME AREAS
TONIGHT INTO MONDAY MORNING. CURRENT WIND CHILL HILITES LOOK TO
BE IN GOOD SHAPE AND WILL NOT MAKE ANY CHANGES.

COLD AIR MASS WILL BEGIN TO SHIFT OUT OF THE CWA DURING THE DAY
MONDAY AS THE SURFACE HIGH DROPS SOUTH OVER THE SOUTHERN PLAINS BY
THE END OF THE DAY. LEE TROFFING WILL SET UP ALLOWING FOR SFC
WINDS TO TURN DOWNSLOPE. AREAS JUST EAST OF THE MTNS MAY SEE
EVENING MINS MONDAY WITH TEMPERATURES MORE STEADY THROUGH THE
NIGHT. LOW LEVEL GRADIENT STEEPENS FOR A SHORT TIME LATER MONDAY
NIGHT AND COULD SEE WINDS GET CLOSE TO HIGH WIND LEVELS IN WIND
PRONE AREAS.

WARMER CONDITIONS MONDAY THROUGH TUESDAY AS HEIGHTS RISE AND
DOWNSLOPE FLOW CONTINUES. MAINLY DRY BUT A FEW SNOW SHOWERS MAY
REACH THE HIGHER MTNS BY LATE TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 240 PM MST SUN JAN 5 2014

SHORTWAVE TROUGH MOVES THROUGH THE AREA WEDNESDAY MORNING WITH
WINDS SHIFTING WESTERLY AND SNOW DECREASING ACROSS THE WESTERN
MOUNTAINS. LOOKS LIKE A SMALL RESPITE IN WINDS AS GFS 700MB WINDS
EASE DOWN TO 20KTS DURING THE DAY WEDNESDAY.

WINDS BEGIN TO INCREASE ONCE AGAIN THURSDAY AFTERNOON AS ANOTHER
LOW PRESSURE SYSTEM TRACKS ACROSS MONTANA DURING THE DAY. 700MB
WINDS ON THE GFS INCREASE TO 45KTS WITH GRAIG TO CASPER 700MB
HEIGHT GRADIENTS INCREASING TO 50 TO 55 MTRS. CERTAINLY DOES NOT
LOOK LIKE A WIDESPREAD WIND EVENT...PROBABLY ONLY THE WIND PRONE
AREAS WOULD EVEN BE CLOSE TO WARNING CRITERIA. THURSDAY NIGHT INTO
FRIDAY.

ANOTHER SHORTWAVE TRACKS THROUGH THE CWFA FRIDAY. COULD BE A
FAIRLY WIDESPREAD...LIGHT QPF EVENT. FOR NOW...KEPT POPS CONFINED
TO THE MOUNTAINS OUT WEST. MAY NEED TO EXPAND COVERAGE IF THE
MODELS CONTINUE TO FORECAST THIS WIDESPREAD PRECIP COVERAGE.
REASON I DID NOT INCLUDE MUCH IN THE WAY OF POPS WAS THAT THE
LATEST ECMWF HAS MOST AREAS DRY WHILE THE GFS PAINTS WIDESPREAD
PRECIP.

POSSIBLY A MORE WIDESPREAD WINTER EVENT WOULD BE SUNDAY AS THE
ECMWF DRAGS A COLD FRONT THROUGH THE AREA FROM NORTH TO SOUTH.
GFS HAS US DRY...SO WE WILL NEED TO WATCH THIS AS THE EVENT DRAWS
CLOSER AND MODELS CONVERGE ON A SOLUTION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY EVENING)
ISSUED AT 1059 PM MST SUN JAN 5 2014

IFR THROUGH THE TAF PERIOD. MAIN CONCERN WILL BE THE WINDS ACROSS
WIND PRONE AREAS IN SOUTHEAST WYOMING. WESTERLY WINDS WITH GUSTS
OF 50 MPH ARE EXPECTED AFTER SUNRISE MONDAY MORNING THROUGH SUNSET
MONDAY EVENING.

&&

.FIRE WEATHER...
ISSUED AT 240 PM MST SUN JAN 5 2014

NO CONCERNS SEEN PRETTY MUCH FOR THE UPCOMING WEEK.  NON-CRITICAL
CONDITIONS EXPECTED OVERALL WITH JUST SOME PERIODS OF GUSTY WINDS
AROUND THE MOUNTAINS AT TIMES. MAINLY DRY OTHERWISE WITH SOME MTN
SNOW SHOWERS AT TIMES AS WELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL WARNING UNTIL 10 AM MST MONDAY FOR WYZ101-102-104>110-
     115>119.

NE...WIND CHILL WARNING UNTIL 10 AM MST MONDAY FOR NEZ002-003-019>021-
     054-055-095-096.

&&

UPDATE...LIEBL
SHORT TERM...RE
LONG TERM...CLAYCOMB
AVIATION...LIEBL
FIRE WEATHER...RE
Hazardous weather outlook, Jan 5, 8:46 PM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
846 PM MST SUN JAN 5 2014

WYZ103>119-061345-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
846 PM MST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ARCTIC AIR WILL BE IN PLACE ACROSS SOUTHEAST WYOMING TONIGHT.
THIS VERY COLD AIR WILL COMBINE WITH BREEZY WEST TO NORTHWEST
WINDS...RESULTING IN DANGEROUS WIND CHILLS. A WIND CHILL WARNING IS
IN EFFECT FOR WIND CHILLS AS LOW AS 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD WIND CHILLS WILL CONTINUE INTO MONDAY MORNING AS THE
ARCTIC AIRMASS GRADUALLY DRIFTS EAST OF WYOMING. STRONG GUSTY
WINDS ARE POSSIBLE ACROSS THE WIND PRONE AREAS TUESDAY AND
THURSDAY MORNINGS AS TEMPERATURES SLOWLY MODERATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-061345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-
846 PM MST SUN JAN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

ARCTIC AIR WILL BE IN PLACE ACROSS THE NEBRASKA PANHANDLE TONIGHT.
THIS VERY COLD AIR WILL COMBINE WITH BREEZY WEST TO NORTHWEST
WINDS...RESULTING IN DANGEROUS WIND CHILLS. A WIND CHILL WARNING IS
IN EFFECT FOR WIND CHILLS AS LOW AS 40 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD WIND CHILLS WILL CONTINUE INTO MONDAY MORNING AS THE
ARCTIC AIRMASS GRADUALLY EXITS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jan 6, 1:03 AM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 AM MST MON JAN 6 2014

WYZ110-061000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
103 AM MST MON JAN 6 2014

...STRONG SOUTHWEST WINDS TONIGHT NEAR ARLINGTON...

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL OCCUR
TONIGHT IN THE ARLINGTON AREA. THIS INCLUDES THE INTERSTATE 80
CORRIDOR FROM ELK MOUNTAIN TO STROUSS HILL. THOSE TRAVELING THROUGH
THIS AREA SHOULD BE PREPARED FOR SUDDEN STRONG WIND GUSTS THAT MAY
CAUSE LOSS OF VEHICLE CONTROL. LIGHT WEIGHT AND HIGH PROFILE
VEHICLES ARE PARTICULARLY AT RISK. AS A RESULT...THE WYOMING
DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER TRAFFIC
THROUGH THIS AREA DUE TO WIND SPEEDS ABOVE 50 MPH.

THESE WINDS WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING OF
SNOW...REDUCING VISIBILITY DOWN TO ONE MILE AT TIMES AND CREATING
SLICK ROAD CONDITIONS. REDUCE SPEEDS THROUGH THIS AREA AND LEAVE
PLENTY OF SPACE BETWEEN YOU AND THE VEHICLE AHEAD OF YOU.

RJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 6, 1:26 AM MST to 7:16 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 06/1106 MST.

High Wind, North Snowy Range Foothills

When
January 6, 1:46 AM MST to 3:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/0836 MST.

High Wind, North Snowy Range Foothills

When
January 6, 2:30 AM MST to 4:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 06/1310 MST.

High Wind, North Snowy Range Foothills

When
January 6, 3:21 AM MST to 7:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 06/1541 MST.

High Wind, South Laramie Range

When
January 6, 3:36 AM MST to 8:16 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 6, 7:17 AM MST to 11:37 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 06/0932 MST.

High Wind, South Laramie Range

When
January 6, 7:56 AM MST to 3:31 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 06/0951 MST.

High Wind, North Snowy Range Foothills

When
January 6, 9:40 AM MST to 12:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/0940 MST.

High Wind, South Laramie Range

When
January 6, 9:56 AM MST to 4:36 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 06/1051 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 6, 11:11 PM MST to January 7, 3:01 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494186, 494185, 494203, 494193, 494207, 494219, 494205, 494187, 494206, 494174.